Alert archive / Illinois / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 2, NWS St. Louis, MO

February 10, 2024Randolph County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Feb 10, 2024, 12:22 AM CST for Randolph County, Illinois. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 10, 2024, 12:22 AM CST (06:22 UTC)
Expired
Feb 10, 2024, 12:37 AM CST
In force
15 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

County Randolph County, IL

The radar

The St Louis radar (KLSX), 122 km from the middle of the area, began a volume at 06:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 6.4 hours before the alert went out and 268 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2024-02-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2024-02-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1837 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

614 
WUUS53 KLSX 100622
SVRLSX
ILC157-100700-
/O.NEW.KLSX.SV.W.0002.240210T0622Z-240210T0700Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
1222 AM CST Sat Feb 10 2024

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Southeastern Randolph County in southwestern Illinois...

* Until 100 AM CST.

* At 1221 AM CST, a severe thunderstorm was located over Chester,
  moving east at 50 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Chester, Bremen, Steeleville, Percy, Welge, and Shiloh Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3795 8960 3786 8966 3784 8974 3785 8975
      3785 8979 3787 8980 3788 8980 3789 8982
      3795 8985 3805 8959
TIME...MOT...LOC 0621Z 256DEG 42KT 3791 8979 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Elmore
2 follow-up statements
708 
WWUS53 KLSX 100627
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
1227 AM CST Sat Feb 10 2024

ILC157-100700-
/O.CON.KLSX.SV.W.0002.000000T0000Z-240210T0700Z/
Randolph IL-
1227 AM CST Sat Feb 10 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM CST
FOR SOUTHEASTERN RANDOLPH COUNTY...

At 1226 AM CST, a severe thunderstorm was located near Bremen, moving
east at 50 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Public reported quarter size hail south of Chester.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Chester, Bremen, Steeleville, Percy, Welge, and Shiloh Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3795 8960 3786 8966 3784 8974 3785 8975
      3785 8979 3787 8980 3788 8980 3789 8982
      3795 8985 3805 8959
TIME...MOT...LOC 0626Z 256DEG 42KT 3793 8970 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Elmore
622 
WWUS53 KLSX 100637
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
1237 AM CST Sat Feb 10 2024

ILC157-100647-
/O.CAN.KLSX.SV.W.0002.000000T0000Z-240210T0700Z/
Randolph IL-
1237 AM CST Sat Feb 10 2024

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN RANDOLPH COUNTY
IS CANCELLED...

The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

&&

LAT...LON 3795 8960 3786 8966 3784 8974 3785 8975
      3785 8979 3787 8980 3788 8980 3789 8982
      3795 8985 3805 8959
TIME...MOT...LOC 0636Z 256DEG 42KT 3796 8954 

$$

Elmore

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 9, 10:07 PM CST, 2 hours 15 minutes earlier. Its key messages:

  • The very warm weather comes to an end with tonight's cold front. Some thunderstorms are likely (70%) across southeast MO and southern IL tonight. The strongest storms could contain hail.
  • The next significant chance for precipitation comes on Monday morning as upper level low pressure moves through the region. An area of light snow is expected on the northern edge of this, although confidence in accumulations is low. Air and ground temperatures will be rather mild, but if snow comes down heavily enough then accumulations on roads will occur.
Area forecast discussion, Feb 9, 10:07 PM CST, 2 hours 15 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1007 PM CST Fri Feb 9 2024

.KEY MESSAGES...

- The very warm weather comes to an end with tonight's cold front.
  Some thunderstorms are likely (70%) across southeast MO and
  southern IL tonight. The strongest storms could contain hail.

- The next significant chance for precipitation comes on Monday
  morning as upper level low pressure moves through the region. An
  area of light snow is expected on the northern edge of this,
  although confidence in accumulations is low. Air and ground
  temperatures will be rather mild, but if snow comes down heavily
  enough then accumulations on roads will occur.

&&

.SHORT TERM...  (Through Late Saturday Night)
Issued at 210 PM CST Fri Feb 9 2024

As of 20z, a weak cold front stretches across northeastern MO and
west-central IL. Deep mixing and weak low-level southwesterly
downslope flow off the Ozark Mtns have helped warm temperatures into
the 60s to near 70 F this afternoon, even on the cool side of the
front. Despite being 20 to 30 F above average, it appears that these
temperatures will fall short of breaking daily records with
insolation restricted by increasing upper-level cloud cover. A
period of elevated fire weather conditions is still possible across
central MO, but it is becoming apparent that this period of
sufficient RH and wind parameter space will be very limited in space
and time with temperatures underperforming and dewpoints
overperforming by a degree or two from the original forecast.

The cold front will begin to advance southeastward more quickly this
evening in response to modest height falls associated with a passing
upper-level shortwave trough. There is a growing consensus in latest
CAMs that scattered to numerous showers and thunderstorms will
develop around 02 to 04z this evening in a corridor from southern MO
to eastern MO, within increasing low-level WAA/isentropic ascent and
moisture advection as well as convergence along the front. These
showers and thunderstorms are expected to progress east-
northeastward, generally south of I-44 in MO and I-70 in IL through
08z. Relatively low equilibrium level in forecast soundings
characterize these thunderstorms as being low-topped but 30 to 40 kt
of effective wind shear suggests a mixed mode of multicell clusters
with an embedded transient supercell or two. Short-term model
guidance depicts 250 to 1000 J/kg of MUCAPE in that area, the
majority of which will be located above the freezing level and
extend into the hail growth zone. Therefore, the strongest
thunderstorms could contain an isolated instance or two of small to
marginally severe hail. The largest forecast uncertainty is whether
or not thunderstorms can become rooted in the BL among moderate low-
level wind shear and additionally pose a threat of isolated damaging
winds or a brief tornado, with the potential for a weakly stable
layer near the surface to limit that threat.

Showers and thunderstorms along with the front itself will clear the
CWA through 08z tonight. Behind the front overnight into Saturday,
persistent low-level northerly CAA will usher cooler air into the
CWA, although still near to slightly above average. Upper-level
clouds should also be streaming overhead on Saturday, but dry
conditions are anticipated. Saturday night, 20 to 30 percent of
global ensemble guidance contain brief light rain across far
southeastern MO and southwestern IL as a jet entrance region quickly
lifts northward. However, deeper lift and moisture in addition to
higher probabilities of measurable rain are much farther south of
the CWA.

Pfahler

&&

.LONG TERM...  (Sunday through Next Friday)
Issued at 210 PM CST Fri Feb 9 2024

Sunday morning opens with deep upper level troughing pushing through
the Upper Midwest with a bulbous low pressure center dragging behind
it in the southern Rockies. The low center will be left behind by
the advancing northerly trough and will weaken as it pulls northeast
into the mean flow. This feature will bring the potential for
accumulating snow to portions of southeast Missouri and southwest
Illinois on Monday morning before it washes out completely.

Guidance is still trending toward a more southern and slow track of
the system with most deterministic models and ensemble members
keying in on the 12z to 18z Monday timeframe. This is when the bulk
of precipitation will pass through, though western portions of the
forecast area will likely see an earlier start time (closer to 09z)
and eastern portions will likely see a later end time (closer to
21z). This includes the Monday morning rush hour which may be
impacted in locations that see heavier snowfall.

The southern and later shifts in guidance create even more
uncertainty in the amount of precipitation that will fall as snow.
We are confident that the ground temperatures will be warm and that
air temperatures will start out above freezing as the system enters
the region, cooling via evaporative cooling as precipitation begins.
However, the strength of synoptic and mesoscale dynamics could
override the warm ground and air temperatures and result in high
snowfall rates and high-end snowfall totals.

Although the 300 mb low will be weakening as it enters the Mid-
Mississippi Valley, the 500 mb low will be closed off and deepening
as it approaches. This will provide strong mid-level forcing. In the
700-500 mb layer, southwest winds will advect ample moisture and
warm air into the region which will be collocated with the area of
strongest ascent. This airmass will saturate the DGZ while
steepening lapse rates and producing negative EPV, again coupled
with the strongest ascent. On a smaller scale, we're still expecting
strong mid-level frontogenetic banding with the system, but as is
typical with these cases, where exactly banding forms is unclear.
Deterministic guidance places the greatest forcing somewhere in
southeast Missouri and southwest Illinois with some models placing
it well within our forecast area and others barely scraping it
against our southern border. Tying back to the previous paragraph,
if frontogenetic banding does form in our southern forecast area it
will have more than enough forcing and moisture to potentially
overcome any warm air and ground temperatures within the low-levels.
The topography of the Ozarks could also result in higher snowfall
totals in higher elevations, as these areas will already be cooler
than the surrounding valleys. This setup becomes less effective to
the north where banding is less likely to occur and where the low-
levels remain notably drier.

There's still a wide range of potential snow totals with this
system. The southern trend of the system places the most favorable
mid and upper level dynamics above a warmer low-layer, potentially
limiting the amount of snow that falls in favor of a rain/snow mix.
As mentioned previously, above freezing surface temperatures are
expected to give into evaporative cooling during the pre-dawn hours
allowing a wet, sloppy snow to make it to the surface. However, a
later start time would mean that evaporative cooling would have to
combat diurnal warming, and temperatures would drop more slowly if
not hold steady. This would result in more of a 10th percentile
forecast yielding little to no snow accumulations. On the other
hand, the banding scenario discussed would yield more along a 90th
percentile forecast with up to 4 inches of snow accumulation
possible in topographically favorable locations. It's important to
note that either of these scenarios is plausible at this juncture.
Our current forecast reflects a middle ground where temperatures
cool sufficiently for snow but without the frontogenetical component.

The focus of the long term was the Monday system. The forecast after
Monday looks benign with the potential for precipitation returning
late next week.

Jaja

&&

.AVIATION...  (For the 06z TAFs through 06z Saturday Night)
Issued at 1000 PM CST Fri Feb 9 2024

Showers and thunderstorms have developed largely south and east of
the mid-Missouri and St. Louis metro terminals. Only KCPS will
see scattered showers until around 07Z. Minor visibility reduction
are possible underneath stronger showers.

Some guidance sources indicate that the MVFR stratus across Iowa
will push south through the morning and impact KUIN during the
afternoon hours. I'm not yet confident enough to include
prevailing MVFR ceilings in the TAF, but have mentioned a
scattered deck. Otherwise VFR flight conditions will prevail
through the remainder of the TAF period and at all other sites.

Northerly winds will continue through the end of the TAF period,
largely 10 kts or less.

MRM

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Feb 9, 2:15 PM CST, 10 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
215 PM CST Fri Feb 9 2024

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-102015-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
215 PM CST Fri Feb 9 2024

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

There is a chance of thunderstorms this evening and overnight along
and south of Interstate 44 in Missouri and Interstate 70 in Illinois.
A strong thunderstorm or two could produce isolated small to
marginally severe hail.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a chance of accumulating snow Monday morning across
portions of southeastern Missouri.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Pfahler

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 9, 11:48 PM CSTSevere Thunderstorm WarningLSXRandolph42 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.